Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Took injections of cortisone. Experienced a severe headache and a very red, hot face, hands and feet. Reaction?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
Question
After 3 injections of cortisone in my lower back (3ml) I experienced a severe headache and a very red, hot face, hands and feet. This occurred about a week after the injections. It lasted for approx 24 hours. all seems fine now.I have angular tears in my L4/5 and L5/S1 discs. Is this a normal reaction?
Posted Sun, 31 Mar 2013 in Medicines and Side Effects
 
 
Answered by Dr. Sudhir 28 minutes later
Hello,

Thanks for the query.

Since this occurred after a week of injection, I doubt if it was really related to injection.Rare delayed reactions or side effects are known, but are quiet less common.If there is no previous history of allergies, I would suggest to get a clinical evaluation done to look for any other causes of symptoms.

Since there are no persisting symptoms, doctor is unlikely to suggest any treatment.But visiting doctor would help for future evaluation and references.Meanwhile do keep close watch on symptoms.

Hope this helps.Please ask if there are doubts.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Took injections of cortisone. Experienced a severe headache and a very red, hot face, hands and feet. Reaction? 50 minutes later
This has happened after prior injections and my Doctor says that the treating Doctor may have gone through the dura and injected into the spinal fluid. Is this a possible explanation?
 
 
Answered by Dr. Sudhir 3 hours later
Was injection given under xray guidance or blindly?
Above answer was peer-reviewed by
 
Follow-up: Took injections of cortisone. Experienced a severe headache and a very red, hot face, hands and feet. Reaction? 5 hours later
It was given under CT guidance.
 
 
Answered by Dr. Sudhir 8 hours later
CT guidance is still better and chances of meningeal puncture is significantly reduced.Generally doctors aspirate before injecting to know if they have accidentally reached in dura.

But if symptoms were due to dural rupture then symptoms should have been immediately after injection.So I feel this is not related to dural rupture.

Hope this helps.Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor